Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

July 16, 20124 counties in Florida

NWS Melbourne, FL issued this special weather statement at Jul 16, 2012, 4:13 PM EDT for 4 counties in Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 4:13 PM EDT (20:13 UTC)
Expired
Jul 16, 2012, 5:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WWUS82 KMLB 162013
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
413 PM EDT MON JUL 16 2012

FLZ041-044>046-053-058-144-162100-
INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
413 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
BETWEEN 40 AND 50 MPH AND SMALL HAIL OVER THE INTERIOR SECTIONS AS 
NUMEROUS BOUNDARIES COLLIDE...

* UNTIL 500 PM EDT.

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL CLUSTERS OF STORMS INTENSIFYING AS COLLISIONS WITH SEA 
BREEZES AND OUTFLOWS OCCURRED OVER THE INTERIOR SECTIONS. THE 
MOVEMENT WAS SOMEWHAT ERRATIC DUE TO COLLISIONS...BUT OVERALL 
MOTION WAS TOWARD THE SOUTH AROUND 10 MPH.  

THE STORMS WILL MOVE DOWN THE SPINE OF THE INTERIOR...INCLUDING 
METRO ORLANDO AND THE ATTRACTIONS AREA AND SOUTH THROUGH OSCEOLA 
COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2897 8195 2896 8166 2903 8166 2909 8135
      2903 8120 2845 8096 2763 8084 2761 8115
      2771 8115 2783 8122 2786 8131 2806 8145
      2802 8138 2808 8135 2808 8145 2814 8153
      2826 8156 2826 8166 2834 8167 2835 8196
TIME...MOT...LOC 2009Z 339DEG 14KT 2828 8150

$$


52

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:33 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 16, 2:33 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT MON JUL 16 2012

.DISCUSSION...

...FEW STRONG STORMS POSSIBLE INTO EARLY EVENING...

CURRENT-TONIGHT...AT THE SURFACE A MID-LEVEL LOW SPINS OFF OF THE
NORTHEAST FLORIDA COAST EARLY THIS AFTERNOON. A DRY SLOT OF
AIR/NEGATIVE VORTICITY ADVECTION VIEWED ON WATER VAPOR IMAGERY WAS
EARLIER PLAGUING THE CENTRAL FLORIDA PENINSULA...HENCE THE SLOWER
START TO CONVECTION HERE. PRECIPITABLE WATER VALUES OVER MUCH OF THE
AREA WAS NEAR 2.0 INCHES. COOLER AIR ALOFT OF -8C TO -9C AT 500 MB
IS ASSOCIATED WITH THE UPPER AREA OF LOW PRESSURE. THIS SHOULD
PROVIDE FOR ADEQUATE INSTABILITY OVER THE AREA. CONVECTION WILL
CONTINUE TO INCREASE IN COVERAGE/INTENSITY THROUGH THE
AFTERNOON...ESPECIALLY WITH SEA/LAKE/VARIOUS MESOSCALE COLLISIONS. A
FEW STORMS COULD BE ON THE STRONG SIDE WITH GUSTY WINDS...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS
ALL IN PLAY. WINDS ALOFT ARE RELATIVELY WEAK SO MANY CELLS WILL BE
SLOWING MOVING WITH OCCASIONAL CHAOTIC DIRECTION FOR MOVEMENT.
EXPECT ACTIVITY TO DECREASE AFTER SUNSET WITH LOSS OF DIURNAL
HEATING. LOW TEMPERATURES OVERNIGHT WILL REMAIN IN THE 70S.

TUESDAY...THE MID-LEVEL LOW ACROSS THE NORTH-CENTRAL PENINSULA EARLY
IN THE PERIOD WILL SLOWLY DRIFT NORTHWARD TO ALONG THE
FLORIDA/GEORGIA BORDER DURING THIS 24 HOUR PERIOD. DEEP LAYER
MOISTURE AROUND 1.90" TO 2.10" WILL CONTINUE ACROSS THE AREA TO
SUPPORT LIKELY...60 PERCENT...AFTERNOON POPS. AIDING IN HIGHER POPS
WILL BE VORTICITY MAXIMA ALOFT AND 500 MB TEMPERATURES OF -8C/-9C.
WILL HAVE SOUTHWEST FLOW AT THE SURFACE...BUT PRESSURE GRADIENT
APPEARS LIGHT ENOUGH TO AT LEAST ALLOW FOR THE EAST COAST SEA BREEZE
TO FORM...THOUGH INLAND MOVEMENT WILL BE RETARDED SOMEWHAT. STEERING
FLOW FOR CELLS WILL BE OUT OF THE SOUTHWEST BETWEEN 5 AND 10 MPH SO
EXPECT AFTERNOON/EVENING STORMS TO STACK UP ALONG THE EAST COAST
WITH SOME MOVING OFFSHORE AFFECTING BOATERS ACROSS THE INTRACOASTAL
AND NEAR SHORE WESTERN ATLANTIC WATERS. HIGHS AROUND 90 AT THE COAST
AND LOWER 90S OVER THE INTERIOR. HEAT INDICES MAY APPROACH THE UPPER
90S TO NEAR 100 DEGREES FOR A COUPLE OF HOURS DURING THE AFTERNOON.

WEDNESDAY...THE MID-LEVEL LOW OVER NORTH FLORIDA WILL CONTINUE TO
WEAKEN AND LIFT NORTHEAST INTO THE CAROLINAS. THIS WILL ALLOW
MID-LEVEL RIDGING TO THE SOUTH TO ADVANCE NORTHWARD INTO THE CENTRAL
FLORIDA PENINSULA. ENOUGH MOISTURE...INSTABILITY AND TRIGGERS SUCH
AS SEA/LAKE BREEZE BOUNDARIES WILL BE PRESENT FOR SCATTERED
AFTERNOON SHOWERS/STORMS. MAINLY SOUTHWEST SURFACE WINDS BUT IT
APPEARS THE FLOW WILL STILL BE LIGHT ENOUGH TO PERMIT THE EAST SEA
BREEZE TO DEVELOP BY MID/LATE AFTERNOON...THOUGH IT MAY REMAIN
PINNED ALONG THE COAST NORTH OF THE CAPE. THAT BEING SAID...EXPECT ALL
AREAS TO REALIZE LOWER TO MIDDLE 90S FOR HIGHS. HEAT INDICES MAY
APPROACH 100F TO 105F DURING THE AFTERNOON.

...PREVIOUS EXTENDED DISCUSSION...

THU-FRI...THE EXTENSION OF THE ATLC RIDGE OVER S FL THU WILL
TRANSITION NORTHWARD TO CENTRAL FLORIDA INTO THE WEEKEND. AN AREA OF
SUBSIDENCE WITH THE MID LVL RIDGE WILL SUPPRESS CONVECTIVE
DEVELOPMENT ON THU WITH SHOWER/TSTM CHCS IN THE 20-30 PCT RANGE.
HAVE LOWERED POPS FURTHER ON FRIDAY INTO THE 10-20 PCT RANGE AS DRY
LAYER ASSOCIATED WITH THE RIDGE MOVES INTO CENTRAL SECTIONS.
TEMPERATURES WILL BE HOT WITH LOWER 90S ALONG THE COAST AND MID 90S
FOR THE INTERIOR.

SAT-MON...A GRADUAL RETURN TO NEAR CLIMO POPS IS EXPECTED BY THE END
OF THE WEEKEND WITH SHOWER/TSTM CHCS INCREASING TO AROUND 30 PCT
SUNDAY AND 40 PCT MONDAY. THE LOW LVL RIDGE WILL GRADUALLY MOVE
NORTHWARD ALLOWING DEEPER MOISTURE FROM S FL TO CREEP INTO CENTRAL
FL FOR SUN-MON TIME FRAME. CONTINUED HOT WEATHER IS EXPECTED WITH
HIGHS INTO THE MID 90S OVER THE INTERIOR OVER THE WEEKEND AND INTO
MONDAY.

&&

.AVIATION...SFC WINDS E/SE COASTAL SITES ASSOCD WITH THE E COAST SEA
BREEZE...SEA BREEZE NOT EXPECTED TO ADVANCE PAST KSFB-KOBE. TIL
16/23Z...VCTS ALL SITES WITH NMRS/WDSPRD MVFR SHRAS AND SCT IFR
TSRAS DVLPG AREAWIDE...OCNL SFC WND G30KTS NEAR TSRAS. BTWN
16/23Z-17/03Z...VCSH ALL SITES WITH SCT MVFR SHRAS. AFT 17/03Z...VFR
ALL SITES WITH CIGS AOA FL120.

&&

.MARINE...CURRENT-TONIGHT...THE UPPER LOW NORTH OF THE AREA
PROVIDING COOLER AIR ALOFT WITH AMPLE DEEP LAYER MOISTURE WILL BE
THE FOCUS FOR NUMEROUS SHOWERS/SCATTERED THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING. A FEW STORMS MAY BE STRONG WITH GUSTY
WINDS...FREQUENT CLOUD TO WATER LIGHTNING...TORRENTIAL DOWNPOURS AND
SMALL HAIL. SOME OF THESE CELLS WILL MOVE OFF OF THE COAST AFFECTING
THE INTRACOASTAL AND NEAR SHORE WATERS. S/SSE WINDS...ESE NEAR COAST
DUE TO THE ECSB...WILL VEER BACK TO SOUTHWESTERLY THIS EVENING AND
OVERNIGHT. SPEEDS OUTSIDE OF CONVECTION MAINLY 7-12 KTS. SEAS 2-3 FT
NEAR SHORE AND 3-4 FT WELL OFFSHORE.

TUE-FRI...SW FLOW ON TUESDAY WILL BECOME SOUTHERLY INTO MID WEEK.
SEAS WILL AVERAGE AROUND 2 FT NEAR SHORE AND UP TO 3-4 FT OFFSHORE
INTO THU. HIGHEST COVERAGE OF STORMS WILL BE EARLY IN THE WEEK WITH
A GRADUAL DECLINE IN COVERAGE BY MID TO LATE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  75  92 /  30  60  30  40
MCO  73  91  74  93 /  30  60  20  40
MLB  73  89  74  92 /  40  60  30  40
VRB  71  90  74  92 /  40  60  30  40
LEE  74  92  75  93 /  40  60  20  40
SFB  75  93  75  94 /  30  60  20  40
ORL  74  92  76  94 /  30  60  20  40
FPR  72  88  72  91 /  40  60  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
WEATHER IMPACT/RADAR....BOWEN
Hazardous weather outlook, Jul 16, 11:38 AM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1138 AM EDT MON JUL 16 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162130-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1138 AM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS MOVING SLOWLY AND IN
VARIABLE DIRECTIONS WILL DEVELOP ACROSS EAST CENTRAL FLORIDA TODAY.
WHILE THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING...STORMS
FROM BREVARD AND OSCEOLA COUNTIES NORTHWARD WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS AND SMALL HAIL. REMEMBER...LIGHTNING CAN
STRIKE MANY MILES OUTSIDE OF ITS PARENT STORM...EVEN IF NO CLOUDS
ARE OVERHEAD. IF THUNDER IS HEARD...CEASE OUTDOOR ACTIVITIES AND
MOVE INDOORS IMMEDIATELY.

.FLOOD IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL FLORIDA TODAY. STORM MOTION WILL BE VARIABLE IN
DIRECTION AND BETWEEN 5 AND 10 MPH. DUE TO THEIR SLOW
MOVEMENT...THEY WILL PRODUCE LOCALIZED HEAVY RAIN WHICH MAY CAUSE
LOW-LYING AND POOR DRAINAGE AREAS TO FLOOD.

.RIP CURRENT IMPACT...
A LONG PERIOD SWELL WILL IMPACT THE EAST FLORIDA COAST TODAY...
RESULTING IN A MODERATE RIP CURRENT THREAT ALONG AREA BEACHES. THE
THREAT WILL BE GREATEST THROUGH 4:00 PM DUE TO TIDAL
EFFECTS. BE SURE TO SWIM IN SIGHT OF A LIFEGUARD AND ALWAYS CHECK
SURF CONDITIONS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP
CURRENT...STAY CALM AND SWIM PARALLEL TO SHORE UNTIL ITS GRIP
RELEASES AND THEN SWIM BACK TO SHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE ATLANTIC HIGH PRESSURE RIDGE WILL REMAIN OVER SOUTH FLORIDA
THROUGH MIDWEEK BEFORE SHIFTING NORTH. SOUTHWESTERLY WINDS WILL RESULT IN
HIGHER STORM COVERAGE OVER EAST CENTRAL FLORIDA WITH SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BOWEN/BRAGAW

In the hours before

Special weather statement, Jul 16, 2:20 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT MON JUL 16 2012

FLZ064-161900-
MARTIN-
220 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHEASTERN MARTIN COUNTY...

* UNTIL 300 PM EDT.

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER JOHNATHAN DICKINSON
STATE PARK...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE JONATHAN DICKINSON STATE PARK AND JUPITER ISLAND.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2696 8025 2704 8029 2712 8014 2703 8009
      2697 8007 2697 8014 2695 8015 2695 8017
TIME...MOT...LOC 1820Z 247DEG 4KT 2699 8016

BOWEN
Special weather statement, Jul 16, 4:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
413 PM EDT MON JUL 16 2012

FLZ041-044>046-053-058-144-162100-
INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
413 PM EDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH AND SMALL HAIL OVER THE INTERIOR SECTIONS AS
NUMEROUS BOUNDARIES COLLIDE...

* UNTIL 500 PM EDT.

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STORMS INTENSIFYING AS COLLISIONS WITH SEA
BREEZES AND OUTFLOWS OCCURRED OVER THE INTERIOR SECTIONS. THE
MOVEMENT WAS SOMEWHAT ERRATIC DUE TO COLLISIONS...BUT OVERALL
MOTION WAS TOWARD THE SOUTH AROUND 10 MPH.

THE STORMS WILL MOVE DOWN THE SPINE OF THE INTERIOR...INCLUDING
METRO ORLANDO AND THE ATTRACTIONS AREA AND SOUTH THROUGH OSCEOLA
COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2897 8195 2896 8166 2903 8166 2909 8135
      2903 8120 2845 8096 2763 8084 2761 8115
      2771 8115 2783 8122 2786 8131 2806 8145
      2802 8138 2808 8135 2808 8145 2814 8153
      2826 8156 2826 8166 2834 8167 2835 8196
TIME...MOT...LOC 2009Z 339DEG 14KT 2828 8150

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:20 PM EDTSpecial Weather StatementMLBMartin40 min
Jul 16, 5:06 PM EDTSpecial Weather StatementMLBLake39 min
Jul 16, 5:26 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie49 min
Jul 16, 6:07 PM EDTSpecial Weather StatementMLBLake53 min
Jul 16, 6:15 PM EDTAreal Flood AdvisoryMLBLake, Orange2 hr

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.